Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Louisville, KY

May 12, 2005Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 12, 2005, 5:46 PM CDT for Warren County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 5:46 PM CDT (22:46 UTC)
Expired
May 12, 2005, 6:11 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Warren County, KY

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 122248
SVRLMK
KYC227-122330-
/O.NEW.KLMK.SV.W.0049.050512T2246Z-050512T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST WARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 730 PM EDT(630 PM CDT)

* AT 642 PM EDT(542 PM CDT)...THE PUBLIC REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR PLUM SPRINGS...NEAR THE NORTHEAST SIDE OF BOWLING     
  GREEN...AND DRIFTING NORTH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLUM SPRINGS AND GIRKIN BY 555 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3688 8637 3699 8619 3712 8636 3706 8651

$$

13
1 follow-up statement
000 
WWUS53 KLMK 122311
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM EDT THU MAY 12 2005

KYC227-122318-
/O.CAN.KLMK.SV.W.0049.000000T0000Z-050512T2330Z/
WARREN KY-
708 PM EDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...

AT 605 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STORM HAD WEAKENED SIGNIFICANTLY AND WAS NO LONGER SEVERE.

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 630 
PM CDT FOR WARREN COUNTY. ADDITIONAL HEAVY RAIN WILL BE POSSIBLE 
OVER NORTHEAST BOWLING GREEN AND AROUND PLUM SPRINGS THROUGH 630 PM 
CDT.

GOLF BALL SIZED HAIL WAS REPORTED AT EXIT 28 ON INTERSTATE 65 ON THE 
NORTHEAST SIDE OF BOWLING GREEN AT 550 PM CDT. NICKEL SIZED HAIL WAS 
SEEN THREE MILES EAST OF BOWLING GREEN AT 528 PM CDT.

LAT...LON 3688 8637 3699 8619 3712 8636 3706 8651

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:15 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 12, 1:15 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT THU MAY 12 2005

.SHORT TERM (TNGT THRU SUN)...

QUASISTNRY FNT CURRENTLY EXTENDS FROM S OF SDF TO S OF LEX DROPPING
SEWD. UPSTREAM SHRTWV RIDGING/LTL SHEAR/CONVERGENCE HAS PREVENTED
ANY ORGANIZED CNVCTV DEVELOPMENT DESPITE CAPES IN THE 1000 TO 2000
J/KG RANGE DOWNSTATE KY...SOUTH OF BNDRY. FRONT WILL LIKELY REACH
OUR SERN MOST FA THIS EVENING BEFORE RETURNING NEWD LATE TNGT/FRI TO
UPR OH VLY BY LATE IN THE DAY. WILL KEEP A SLGT CHC POP THIS
EVE...OTHERWISE WILL DROP POPS OVERNIGHT WITH SHRTWV RIDGE AXIS TO
MOVE OVERHEAD AND INSTABILITY ON THE WANE. HEIGHTS BEGIN TO DECREASE
FRI ANDS SAT AS H5 LOW/TROF ACRS THE NRN ROCKIES PROGRESSES TO THE
PLAINS FRI...MSP VALLEY SAT AND LOWER OH VLY SUN. ORGANIZED CNVCTN
IN THE FORM OF A LINEAR MCS WILL LIKELY HOLD OFF UNTIL SAT
ASSOCIATED WITH FNTL PASSAGE SAT AFTN (WRN FA) AND SAT EVE (ERN FA).
TIL THEN...WITH KY/SRN INDIANA IN THE WARM SECTOR FRI...MAIN FORCING
WILL BE AFTERNOON HEATING...THUS HAVE KEPT LOW CHC POPS IN FOR
FRIDAY AFTERNOON AND HIER POPS FRI NGT WITH APPROACH OF FNT. WILL
KEEP LIKELY POPS FOR SAT BUT DOWNGRADE POPS AND TAKE OUT THUNDER SAT
NGT IN POST FRONTAL COOLER/DRIER AMS.

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...

HIGH PRESSURE BUILDING SOUTHEAST INTO THE GREAT LAKES AND OHIO
VALLEY SUNDAY NIGHT AND MONDAY THEN MOVING SLOWLY TO THE EAST ON
TUESDAY. THIS WILL BRING DRY WEATHER FOR THE FIRST PART OF THE
EXTENDED.

THE MAIN PROBLEM IN THE EXTENDED WILL BE FOR WEDNESDAY AND THURSDAY.
GFS BRINGS DEEPER TROUGH EAST INTO THE PLAINS STATES TUESDAY THEN
EAST INTO THE GREAT LAKES AND OHIO VALLEY ON WEDNESDAY AND BRINGS
CHANCE OF SHOWERS INTO FA. HOWEVER THE ECMWF SHOWS A WEAKER TROUGH
MOVING INTO THE PLAINS WITH A RIDGE OVER THE EAST RETREATING SLOWLY
TO THE WEST. THIS TAKES MOST OF THE MOISTURE OVER THE RIDGE AND
ACROSS INDIANA...OHIO AND INTO THE APPALACHIANS. WITH THE
UNCERTAINTY...WILL ADD JUST A SMALL CHANCE OF SHOWERS/THUNDERSTORMS
FOR WEDNESDAY INTO WEDNESDAY NIGHT.

AT THIS TIME THURSDAY LOOKS DRY.

HIGH TEMPERATURES WILL START OFF AROUND 70 ON MONDAY THEN WARM BACK
INTO THE UPPER 70S BY WEDNESDAY AND THURSDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

DK/MBS
Hazardous weather outlook, May 12, 2:30 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU MAY 12 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130830-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
330 PM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR
SCATTERED THUNDERSTORMS THIS EVENING ACROSS SOUTH CENTRAL PARTS OF
THE OUTLOOK AREA. DURING THIS PERIOD...SEVERE STORMS ARE NOT
EXPECTED THOUGH SOME ISOLATED STORMS COULD PRODUCE STRONG GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...THE FRONT WILL LIFT NORTHWARD AS A WARM FRONT INTO THE
SOUTHERN GREAT LAKES...LEAVING THE OUTLOOK AREA WITH A WARM AND
UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS MAY DEVELOP OVER THE
REGION FRIDAY AFTERNOON AND EVENING. THEN INTO SATURDAY AND SATURDAY
EVENING...A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE
REGION...WITH THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT.
THESE STORMS HAVE THE POTENTIAL TO ORGANIZE INTO A LINE...WITH WIND
DAMAGE BEING THE PRIMARY THREAT...ALONG WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY.

DK

In the hours before

Local storm report, May 12, 4:08 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
508 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             WAYNESBURG              37.33N 84.68W
05/12/2005  0.25 INCH        LINCOLN            KY   LAW ENFORCEMENT

&&

RL
Local storm report, May 12, 5:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             10 S BOWLING GREEN      36.83N 86.44W
05/12/2005  0.50 INCH        WARREN             KY   TRAINED SPOTTER

0545 PM     HAIL             10 S BOWLING GREEN      36.83N 86.44W
05/12/2005  0.50 INCH        WARREN             KY   TRAINED SPOTTER

&&

RL
Local storm report, May 12, 5:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     10 S BOWLING GREEN      36.83N 86.44W
05/12/2005  50 MPH           WARREN             KY   TRAINED SPOTTER

&&

RL
Local storm report, May 12, 5:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
621 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 E BOWLING GREEN       36.97N 86.39W
05/12/2005  1.25 INCH        WARREN             KY   EMERGENCY MNGR

&&

RL
Local storm report, May 12, 5:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 E BOWLING GREEN       36.97N 86.39W
05/12/2005  0.88 INCH        WARREN             KY   LAW ENFORCEMENT

            NICKEL SIZE HAIL NEAR THE 28 MILE MARKER OF INTERSTATE 65

&&

RL
Local storm report, May 12, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
643 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     PLANO                   36.88N 86.42W
05/12/2005                   WARREN             KY   UNKNOWN

            TREES DOWN

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:04 PM CDTFlash Flood WarningLMKHart56 min
May 12, 5:18 PM CDTSevere Thunderstorm WarningLMKWarren27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.